A Case of Sterile Endophthalmitis after Repeated Intravitreal Bevacizumab Injection
ABSTRACT The aim of this study was to describe a case of sterile endophthalmitis after repeated intravitreal bevacizumab injections for the treatment of choroidal neovascularization secondary to angioid streaks.
This study was done as a case report.
A 57-year-old man who received a third injection of intravitreal bevacizumab for the treatment of choroidal neovascularization owing to angioid streaks developed sterile endophthalmitis. The patient's condition improved after hourly topical steroid and antibiotic drops without a sequele.
The intravitreal injection of bevacizumab has the potential for the development of sterile endophthalmitis. The patients should be warned against this possible adverse reaction, especially after repeated injections.
- SourceAvailable from: Vito Romano
[Show abstract] [Hide abstract]
- "Sterile intraocular inflammation has been described in patients with a severe inflammatory reaction in the anterior segment of the eye. Ocular pain and hypopyon were present in some of these patients, whereas vitreous inflammation was mild to moderate [46–49]. "
ABSTRACT: Sterile endophthalmitis appears as an infrequent complication of intravitreal injections and seems to develop mainly in the context of the off-label use of drugs that have not been conceived for intravitreous administration. The aetiology of sterile endophthalmitis, independently of the administered drug, remains uncertain and a multifactorial origin cannot be discarded. Sterile inflammation secondary both to intravitreal triamcinolone acetonide and to intravitreal bevacizumab share many characteristics such as the acute and painless vision loss present in the big majority of the cases. Dense vitreous opacity is a common factor, while anterior segment inflammation appears to be mild to moderate. In eyes with sterile endophthalmitis, visual acuity improves progressively as the intraocular inflammation reduces without any specific treatment. If by any chance the ophthalmologist is not convinced by the sterile origin of the inflammation, this complication must be treated as an acute endophthalmitis because of the devastating visual prognosis of this intraocular infection in the absence of therapy.Mediators of Inflammation 08/2012; 2012(2):928123. DOI:10.1155/2012/928123 · 3.24 Impact Factor
[Show abstract] [Hide abstract]
- "Intravitreal injection is a currently accepted therapy for many posterior segment ocular disorders. However, when repeated injections are required, there is a high risk of complications such as endophthalmitis , as well as repetitive pain, apprehension and distress associated with inserting needles into eyes. Moreover, the intravitreal half-life of 1.25mg injected bevacizumab is approximately only 3 days . "
ABSTRACT: Bevacizumab (Avastin(®)) has been used by ophthalmologists in many countries as an off-label drug for the treatment of wet age-related macular degeneration (AMD). Due to its short half-life necessitating frequent intravitreal injection, a method for sustained delivery is in need. We demonstrated that bevacizumab could be released in a sustained fashion over 90 days from nano- and microspheres fabricated from poly(DL-lactide-co-glycolide) and poly(ethylene glycol)-b-poly(D,L-lactic acid), respectively. The drug release rate could be adjusted by alteration of the drug/polymer ratio. The use of such nano- and microspheres as bevacizumab delivery vehicles may improve the treatment of wet AMD.The Open Ophthalmology Journal 06/2012; 6:54-8. DOI:10.2174/1874364101206010054
Article: Drug-Induced Uveitis[Show abstract] [Hide abstract]
ABSTRACT: Uveitis has been reported in association with a variety of topical, intraocular, periocular, and systemic medications. To establish causality of adverse events by drugs, in 1981, Naranjo and associates proposed seven criteria, which are related to the frequency and documentation of the event; circumstances of occurrence, recovery, and recurrence; and coexistence of other factors or medications. Rarely does a drug meet all seven criteria. The authors review reports of drug-associated uveitis, applying the seven criteria and examining possible mechanisms. Only systemically administered biphosphonates and, perhaps, topical metipranolol meet all seven criteria. Systemic sulfonamides, rifabutin, and topical glucocorticoids fulfill at least five criteria.Survey of Ophthalmology 05/1998; 42(6):557-70. DOI:10.1016/S0039-6257(97)00130-6 · 3.85 Impact Factor